- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Discrete Dynamics in Nature and Society
Volume 2013 (2013), Article ID 508686, 5 pages
Average Conditions for the Permanence of a Bounded Discrete Predator-Prey System
School of Mathematics and Statistics Science, Ludong University, Yantai, Shandong 264025, China
Received 21 June 2013; Accepted 18 July 2013
Academic Editor: Antonia Vecchio
Copyright © 2013 Yong-Hong Fan and Lin-Lin Wang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Average conditions are obtained for the permanence of a discrete bounded system with Holling type II functional response , The method involves the application of estimates of uniform upper and lower bounds of solutions. When these results are applied to some special delay population models with multiple delays, some new results are obtained and some known results are generalized.
In this paper, we will study the permanence of the following discrete system: where the sequences , , , , , are all assumed to be bounded and , , , are all positive for .
In , by a standard comparison argument, they proved the following.
Theorem 2. Assume that hold; then the bounded system (1) is permanent.
In the previous two theorems, we used the denotation as follows. For a bounded sequence , we define
And for a given periodic sequence with period , its average value is defined as
Throughout this paper, we always assume that , , , .
If all the coefficients of system (1) are periodic sequences with period , then it is a special form of the bounded coefficients of system (1), but from Theorem 2, we cannot obtain Theorem 1; that is to say, there is a gap between Theorems 1 and 2. In this paper, we attempt to fill in this gap.
In order to illustrate our main results, similar to the corresponding definitions of the bounded continuous function in , we first introduce some notations.
For a bounded sequence , we define the lower average of by
Some remarks:(a)For a bounded sequence , define the upper average of by replacing inf with sup in (6).(b)If is -periodic, then (c)The following inequalities hold true: (d)For any , the lower average satisfies
Proof. We only prove that (b) hold; (c) and (d) can be proved similarly as that in . Setting , where , in the following, we assume that is sufficiently large; then from the previous equality, we have therefore which completes the proof.
During the study of the permanence for the bounded system, in view of the property (b), one can usually use the lower average or upper average instead of the sup and inf values. And we call the condition obtained by using the method of lower average or upper average as “average conditions.” For the permanence results with “average conditions," one can refer to [4–7], and so forth.
For the permanence of system (1), we have the following.
Theorem 3. Assume that then the bounded system (1) is permanent.
Lemma 4 (see [8, Corollary ]). Let be a positive solution of the following inequality: if and ; then
We should point out that when , the conclusion of the previous lemma is not true. That is, is a necessary condition. We give an example to illustrate it.
Example 5. Consider the following inequality: Obviously, is a solution of it, but .
Lemma 6. Let be a solution of the following inequality: and bounded above; if and then there exists some positive constant such that
To prove this lemma, we give two claims in what follows. First, by using mathematical induction, we can easily obtain the following.
Claim 1. If is a solution of (17), then
In what follows, we use contradiction to prove the lemma.
Proof of the claim. Notice that
where is a constant.
If (19) does not hold, then from Claim 1, , thus, for any positive integer , there exist such that
In addition, there exists a number such that , and for . In the following, we only need to prove that . From the first equation of (17), we have which implies that . This completes the proof of Claim 2.
Proof of Lemma 6. From the first equation of (17), we have by Claim 2, we obtain that if (19) does not hold, then for any , we have which implies that Notice that thus, by (27), we have This is in contradiction to (18); the proof is complete.
Theorem 7. Let be a solution of the following inequality: if then there exist some positive constants and such that
From Theorem 7, we can easily obtain the following.
Corollary 8. Let be a solution of the following inequality: for any , , . If then the conclusion of Theorem 7 also holds true, where is a positive integer.
Proof of Theorem 3. From the first equation of (1), we have
by Theorem 7 and the condition (13), we can obtain that there must exist some positive constants and such that
for any solution () of (1) with positive initial conditions and .
From the second equation of (1), we have by Theorem 7 and condition (13), we can obtain that there exists a positive constant such that
Set ; then from the second equation of (1), we can obtain for sufficiently large ; by Theorem 7 and (13), we have
By (36), (38), and (40), we complete the proof.
Through some similar analysis as in , we have the following.
Corollary 9. Assume that any positive solution of the periodic equation satisfies where () are all -periodic sequences; if then the periodic equation has at least one -periodic positive solution.
We should point out that the previous corollary can be generalized to the -dimensional situation. As a direct application of the previous corollary, we have the following.
This theorem generalized Theorem 3.1 in .
This work was supported by the Natural Science Foundation of China (11201213), the Natural Science Foundation of Shandong Province (ZR2010AM022), and the Outstanding Young and Middle-Aged Scientists Research Award Fund of Shandong Province (BS2011SF004).
- Y. Fan and W. Li, “Harmless delays in a discrete ratio-dependent periodic predator-prey system,” Discrete Dynamics in Nature and Society, vol. 2006, Article ID 12176, 21 pages, 2006.
- H. Huo and W. Li, “Permanence and global stability of positive solutions of a nonautonomous discrete ratio-dependent predator-prey model,” Discrete Dynamics in Nature and Society, vol. 2005, no. 2, pp. 135–144, 2005.
- A. Tineo, “An iterative scheme for the N-competing species problem,” Journal of Differential Equations, vol. 116, no. 1, pp. 1–15, 1995.
- S. Ahmad and A. Lazer, “Average growth and extinction in a competitive Lotka-Volterra system,” Nonlinear Analysis, Theory, Methods and Applications, vol. 62, no. 3, pp. 545–557, 2005.
- F. Chen, “Average conditions for permanence and extinction in nonautonomous Gilpin-Ayala competition model,” Nonlinear Analysis, Real World Applications, vol. 7, no. 4, pp. 895–915, 2006.
- J. Zhao and J. Jiang, “Average conditions for permanence and extinction in nonautonomous Lotka-Volterra system,” Journal of Mathematical Analysis and Applications, vol. 299, no. 2, pp. 663–675, 2004.
- S. Ahmad and A. Lazer, “Average conditions for global asymptotic stability in a nonautonomous Lotka-Volterra system,” Nonlinear Analysis, Theory, Methods and Applications, vol. 40, no. 1, pp. 37–49, 2000.
- Y. Fan and L. Wang, “On a generalized discrete ratio-dependent prey-predator system,” Discrete Dynamics in Nature and Society, vol. 2009, Article ID 653289, 22 pages, 2009.
- Z. Teng and L. Chen, “The positive solutions in periodic Kolmogorov type systems with delay,” Acta Mathematicae Applicatae Sinica, vol. 22, pp. 446–456, 1999 (Chinese).
- M. Fan and K. Wang, “Periodic solutions of a discrete time nonautonomous ratio-dependent predator-prey system,” Mathematical and Computer Modelling, vol. 35, no. 9-10, pp. 951–961, 2002.